Alert archive / Hawaii / Wind Advisories in 2019
Wind Advisory 10, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Feb 14, 2019, 12:38 PM HST for Kauai County, Hawaii. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Feb 14, 2019, 12:38 PM HST (22:38 UTC)
- Expired
- Feb 15, 2019, 3:29 AM HST
- In force
- 15 hr
- Issued by
- NWS Honolulu, HI
County Kauai County, HI
The radar
The South Kauai radar (PHKI), 20 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 10.6 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 384 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 1112 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- -35 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
497 WWHW70 PHFO 142238 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 1238 PM HST Thu Feb 14 2019 HIZ001>004-150300- /O.NEW.PHFO.WI.Y.0010.190214T2238Z-190215T1600Z/ Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains- 1238 PM HST Thu Feb 14 2019 ...WIND ADVISORY FOR KAUAI IN EFFECT UNTIL 6 AM HST FRIDAY... The National Weather Service in Honolulu has issued a Wind Advisory for the island of Kauai, which is in effect until 6 AM HST Friday. * WINDS...Northeast 20 to 30 mph with localized gusts to 50 mph. * TIMING...through Tonight. * IMPACTS...Winds this strong can bring down tree branches and cause local power outages. These strong winds can make driving difficult, particularly for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of at least 30 mph, or gusts of at least 50 mph, are expected. Motorists should use extra caution. && $$ Birchard
2 follow-up statements
349 WWHW70 PHFO 150132 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 332 PM HST Thu Feb 14 2019 HIZ001>004-151445- /O.CON.PHFO.WI.Y.0010.000000T0000Z-190215T1600Z/ Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains- 332 PM HST Thu Feb 14 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST FRIDAY... * WINDS...Northeast 25 to 30 mph with localized gusts over 50 mph over Kauai and Niihau. * TIMING...through Tonight. * IMPACTS...Winds this strong can bring down tree branches and cause local power outages. These strong winds can make driving difficult, particularly for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of at least 30 mph, or gusts of at least 50 mph, are expected. Motorists should use extra caution. && $$ Burke
812 WWHW70 PHFO 151329 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 329 AM HST Fri Feb 15 2019 HIZ001>004-151430- /O.CAN.PHFO.WI.Y.0010.000000T0000Z-190215T1600Z/ Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains- 329 AM HST Fri Feb 15 2019 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Honolulu has cancelled the Wind Advisory. Trade wind speeds will trend lower this afternoon. $$ RCB
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Feb 14, 9:58 AM HST, 2 hours 40 minutes earlier.
Area forecast discussion, Feb 14, 9:58 AM HST, 2 hours 40 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 958 AM HST Thu Feb 14 2019 .SYNOPSIS... An upper level low will move over the state today producing widespread showers with isolated thunderstorms across the islands through tonight. Breezy trade winds are expected into Friday with winds becoming lighter over the weekend. This unsettled weather pattern may linger through the weekend and on into early next week. && .DISCUSSION... An upper level low can be seen in water vapor imagery a couple of hundred miles north of the state. This has caused the airmass over the area to become unstable. Radar imagery shows numerous showers and isolated thunderstorms over the area. Some of these showers are heavy at times. Expect this weather pattern to continue through the day today. A Flash Flood Watch is currently in effect for the entire state. A winter storm warning remains in effect for Haleakala through this afternoon and for the Big Island summits through Friday afternoon. Summit roads will be icy and dangerous with low visibilities occurring in snow shower bands as they move across the mountain peaks. Additional snow accumulations of up to 6 inches are possible. The upper low will move southward over the islands tonight and Thursday keeping the airmass unstable. Breezy northeast winds will continue through Thursday night due to high pressure north of the area. At the surface, a trough of low pressure is centered a couple of hundred miles east of the Big Island. The upper low is forecast to linger in the island vicinity through the weekend while the surface trough possibly develops in a closed low and slowly moves westward across the island chain. This will cause our winds to gradually diminish and become rather light on the east side of the trough. Unsettled weather can be expected across some areas but details on timing and location is problematic. By early next week, the upper low is forecast to be located just west of the state. Its associated surface low or trough is also expected to be located just to our west. Some differences show up in the global models early nest week. However, both the GFS and ECMWF indicate a continuation of possible unsettled weather for the first half of next week. && .AVIATION... An upper-level low pressure system will remain in the vicinity of the islands through at least Friday. This will keep the atmosphere unstable with clouds and showers prevalent across the state through tonight. The enhanced instability will also cause locally heavy downpours and scattered thunderstorms, as well as TEMPO MVFR and ISOL IFR CIG/VIS due to the clouds and showers through tonight. As a result, AIRMET Sierra for mountain obscuration remains in effect for most north through east facing sections of the island chain and will likely continue for most of the state through tonight. VFR conditions are expected across most leeward sections of the state, but ISOL MVFR CIG/VIS are possible in brief heavy downpours and thunderstorms. In addition, AIRMET ZULU includes the potential for TEMPO light icing in clouds in the layer from 9,000 to 20,000 feet. North-northeast low-level flow will strengthen today, so AIRMET Tango remains in effect for TEMPO moderate low-level turbulence over, and southeast through southwest of the higher terrain on all islands. This AIRMET will likely remain in effect through early Friday morning. && .MARINE... Strong high pressure far N of the area will combine with a developing low just E of the Big Island to bring strong and gusty NE winds through tomorrow. Winds are expected to be especially strong over the W end of the island chain, with winds already gusting over 40 kt at Lihue this morning in a heavy shower. A Marine Weather Statement has been issued to highlight the gusty winds. The developing low is expected to track toward the W over waters N of the islands, and the associated fetch of strong to gale force NE winds will likely support a continuation of large seas and swells moving toward (at least some of) the islands from the NE into the weekend. A High Surf Warning is currently in effect for E facing shores, while the same swell is producing advisory-level surf along exposed N facing shores. While surf may diminish below warning/advisory levels on the Big Island and Maui, it will likely remain elevated from Molokai to Kauai as the low sends new swells toward the islands. As the low tracks W, winds over island waters will be quite changeable, but will trend down as the low interrupts the wind flow. A Small Craft Advisory for all Hawaiian waters is posted through Friday, and will likely need to be extended for selected zones as we get in to the weekend. Confidence in the forecast is somewhat reduced as a dynamic weather pattern is anticipated due to the nearby developing surface low. && .HFO WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through late tonight for all Hawaii islands. High Surf Advisory until 6 PM HST this evening for Oahu North Shore-Molokai Leeward-Maui Central Valley. High Surf Warning until 6 PM HST this evening for Kauai Windward- Oahu Koolau-Olomana-Molokai Windward-Maui Windward West-Windward Haleakala-Big Island North and East. Winter Storm Warning until 6 PM HST Friday for Big Island Summits. Winter Storm Warning until 6 PM HST this evening for Haleakala Summit. Small Craft Advisory until 6 PM HST Friday for all Hawaiian waters- && DISCUSSION...Burke AVIATION...TS MARINE...Birchard
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 13, 4:24 PM HST | Special Marine Warning | HFO | 105 min | |
| Feb 13, 4:51 PM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Feb 13, 7:16 PM HST | Areal Flood Advisory | HFO | Kauai | 106 min |
| Feb 13, 7:33 PM HST | Areal Flood Advisory | HFO | Kalawao | 2 hr |
| Feb 13, 10:46 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Feb 14, 12:58 AM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Feb 14, 1:40 AM HST | Areal Flood Advisory | HFO | Kalawao | 2 hr |
| Feb 14, 2:52 AM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Feb 14, 3:30 AM HST | Flash Flood Watch | HFO | Hawaii, Honolulu, Kauai, Kalawao | 24 hr |
| Feb 14, 5:18 AM HST | Flash Flood Warning | HFO | Honolulu | 4 hr |
| Feb 14, 6:35 AM HST | Special Marine Warning | HFO | 88 min | |
| Feb 14, 8:26 AM HST | Areal Flood Advisory | HFO | Kauai | 6 hr |
| Feb 14, 9:00 AM HST | Areal Flood Advisory | HFO | Kalawao | 6 hr |
| Feb 14, 9:06 AM HST | Special Marine Warning | HFO | 114 min | |
| Feb 14, 10:19 AM HST | Special Marine Warning | HFO | 48 min | |
| Feb 14, 10:39 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Feb 14, 10:49 AM HST | Special Marine Warning | HFO | 84 min | |
| Feb 14, 11:42 AM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Feb 14, 12:09 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Feb 14, 1:16 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Feb 14, 1:41 PM HST | Flash Flood Warning | HFO | Kalawao | 5 hr |
| Feb 14, 1:43 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.